Alert archive / New York / Special Weather Statements in 2024
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 3, 2024, 1:25 PM EDT for Erie County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2024, 1:25 PM EDT (17:25 UTC)
- Expired
- Aug 3, 2024, 2:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 51 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092
WWUS81 KBUF 031725
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
125 PM EDT Sat Aug 3 2024
NYZ010-019-020-085-031830-
Chautauqua-Cattaraugus-Southern Erie-Northern Erie-
125 PM EDT Sat Aug 3 2024
...HEAVY RAIN WILL AFFECT AREAS JUST EAST OF LAKE ERIE FROM WEST
SENECA TO FREDONIA...
At 121 PM EDT, an area of slow moving showers and thunderstorms was
producing heavy rain roughly from Fredonia to West Seneca, including
Interstate 90 and nearby locations. These storms will remain nearly
stationary during the next hour resulting in ponding of water in
areas with poor drainage. Those traveling in these areas should be
alert for flooding and closed roadways in low lying areas. The rain
will intensity will diminish later this afternoon. Total rainfall
amounts of 2 inches are possible.
Locations impacted include...
West Seneca, Lackawanna, Dunkirk, Fredonia, Hamburg, East Aurora,
Evans, Elma, Boston, Eden, Orchard Park, Silver Creek, Blasdell,
Angola, North Collins, Woodlawn Beach State Park, Lake Erie State
Park, Derby, Wales Center, and Elma Center.
This includes Interstate 90 between exits 56 and 59.
Heavy rainfall is occurring and may lead to localized flooding. Do
not drive your vehicle through flooded roadways.
LAT...LON 4240 7948 4258 7923 4259 7919 4263 7916
4270 7907 4289 7865 4277 7850 4227 7932
TIME...MOT...LOC 1721Z 242DEG 2KT 4267 7892
$$
ApffelWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:38 AM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 3, 10:38 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1038 AM EDT Sat Aug 3 2024 .SYNOPSIS... It will be an unsettled start to the weekend for much of the area today, as a mid level disturbance over the Lower Great Lakes will once again support some showers and thunderstorms. This will especially be the case across the western Southern Tier and Finger Lakes region. Notable improvement can then be expected for the second half of the weekend. Weak high pressure and a drier airmass will nearly guarantee a wealth of sunshine for Sunday. A look ahead shows that a pattern change will lead to cooler and less humid weather for much of the upcoming week. && .NEAR TERM /THROUGH SUNDAY/... A relatively deep but narrow trough stretched over the Lower Great Lakes will remain in place today, while the last in a series of shortwaves within the trough will make its way across our region. Low level convergence generated from this scenario will combine with diurnally enhanced instability to support at least scattered showers and isolated thunderstorms with notably greater coverage of convection found across the western Southern Tier and Finger Lakes region. While PWAT values will be a little lower (~1.6") than yesterday (Fri), fairly deep moisture and relatively short MBE vectors will keep the risk for heavier than normal convective downpours in the forecast. Again, this will primarily be the case for areas well south of Buffalo and Rochester. The shower and thunderstorm activity will taper off this evening with the loss of the added instability, then during the course of the night the aforementioned trough will push east while drier air in the mid levels will start to advect in from the west. This could lead to some late night clearing from the Finger Lakes west. Any clearing will enhance the already elevated potential for fog, especially over the Southern Tier where the fog could be dense abv 1500 ft. Otherwise it will be another very mild and relatively muggy night with mins outside of the higher terrain ranging from the mid to upper 60s. Sunday will be an appreciably nicer day across all of the forecast area. Weak high pressure centered over the Ohio valley will combine with subtle hgt rises in the wake of the exiting trough and drier air in the H925-H7 layer to promote a wealth of sunshine. This should help to salvage at least the back half of the weekend for outdoor activities. It will be warm and moderately humid with max temps generally ranging from the mid to upper 80s. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... Broad longwave troughing across much of eastern Canada will slowly dig southward across the Great Lakes and Northeast this period. A series of robust shortwaves will pivot through the base of this trough and towards the forecast area, one to the north across Ontario and Quebec, and another two from the west across the Great Lakes. This will lead to another stretch of unsettled weather Monday through Tuesday, with on and off chances for showers and thunderstorms. Looking closer at the details...To start the period, weak surface high pressure will briefly build across the eastern Great Lakes from the Ohio Valley Sunday night. While there could be a couple of isolated showers up near the St. Lawrence valley, dry weather is otherwise expected to prevail through much of the night. Precipitation chances across the North Country and for areas near Lake Ontario will then increase during the pre-dawn hours as a cold front slides east-southeast ahead of the approaching shortwave energy, though much of the activity with this front should hold off until after daybreak. While showers and a few thunderstorms should develop southward through the day ahead of the front, deep moisture advection (PWATs increasing to near 1.9") and diurnal heating ahead of the initial shortwave over the Great Lakes will allow additional showers/thunderstorms to develop across WNY, the Southern Tier, and Finger Lakes regions. This being said, the lack of greater synoptic forcing or a well defined surface low in place to focus shower activity should keep overall coverage scattered in nature. While the surge in moisture could support a few locally heavy downpours and effective shear values are forecast to increase to near 40kts potentially supporting some better organized convection, the amount of instability that will be present during peak heating remains uncertain. The unfavorable timing of the front and potential cloud cover earlier in the day could lead to only modest CAPE values at best, with general model consensus advertising <500J/kg building by the afternoon. Outside of the North Country, SPC has included nearly the entire forecast area in a Marginal Risk for severe weather for Monday. Forecast uncertainty sharply increases moving further into the forecast period. As the initial shortwave trough moves east of the region and attendant cold front remains stalled to the south Monday night, the next system will already be approaching from the lower Great Lakes. This one looks to have a bit more going on in terms of overall dynamics, with the parent shortwave having a more well defined surface reflection and shield of precipitation supported by a 40kt LLJ. This jet energy is expected to weaken substantially as it approaches WNY late Monday night into Tuesday, though the influx of deep moisture and more substantiative height falls aloft will allow a slug of precipitation to survive the journey to the forecast area. Guidance continues to struggle with how this system will evolve with large run-to-run jumps still being noted among nearly all deterministic models, especially in regards to timing and where the axis of heaviest precip will ultimately fall. Given the general setup, coverage of showers and thunderstorms looks to be highest across the western Southern Tier and Finger Lakes region Tuesday afternoon in closer proximity to the stalled frontal boundary. Outside of the precipitation chances, the cold frontal passage on Monday will be notable in that it will also usher in a significantly cooler and less humid airmass to the region, with 850H temps dropping to near +10C by Tuesday morning. While it will still be on the warm side Monday with highs in the 80s south of Lake Ontario, by Tuesday highs will only be in the low to mid 70s, possibly remaining in the 60s across the hilltops. && .LONG TERM /TUESDAY THROUGH FRIDAY/... A mid-level shortwave trough will shift across the area Tuesday night into Wednesday, with a wedge of dry air subsidence building in its wake within the longwave trough still across the Great Lakes. This will lead to slowly decreasing chances for showers and thunderstorms from northwest to southeast, though how this trough will evolve as it interacts with the remnants of a tropical system across the Southeast during this timeframe remains uncertain. At this juncture mainly dry weather is expected from Wednesday afternoon through Thursday, with the bulk of any nearby convection remaining to our east. The next shortwave trough moving across Ontario and the upper Great Lakes will then bring renewed low-end chances for showers Thursday night through Friday. The troughing pattern across the Great Lakes will maintain the cooler and less humid pattern across forecast area through much of the week (and potentially beyond). Expect temperatures to average a few degrees BELOW normal, with highs ranging in the 70s and lows in the 50s away from the lakeshores. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... IFR to LIFR conditions will persist through about 14z across parts of the Srn Tier, otherwise VFR conditions will be found throughout the region. Showers will become increasingly widespread though as we work through the morning into the midday. The showers will then become accompanied by some drenching thunderstorms, mainly across the western Southern Tier and Finger Lakes region. This convection will occasionally reduce conditions to MVFR levels. The showers and thunderstorms will taper off this evening, but this will prime the area for some overnight patchy fog, mainly across the Southern Tier. IFR to LIFr conditions are likely at KJHW and KELZ after 06z. Outlook... Sunday...Mainly VFR. Monday through Tuesday...VFR/MVFR with a chance of showers and thunderstorms at times. Wednesday...Mainly VFR. && .MARINE... A weak pressure gradient will remain on the Lower Great Lakes through the weekend, with limited wave action. The flow will be light enough to allow for lake breeze circulations to form with onshore flow each afternoon. There is a chance of a few thunderstorms this afternoon and evening, and again Saturday with locally higher winds and waves. Mainly dry weather will return Sunday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...EAJ/RSH NEAR TERM...EAJ/RSH SHORT TERM...PP LONG TERM...PP AVIATION...EAJ/RSH MARINE...Apffel/Hitchcock
Hazardous weather outlook, Aug 3, 4:02 AM EDT, 9 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 402 AM EDT Sat Aug 3 2024 NYZ001>008-010-011-040900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee- 402 AM EDT Sat Aug 3 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-019>021-085-040900- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 402 AM EDT Sat Aug 3 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Showers and thunderstorms during the midday and afternoon could include slow moving downpours that would generate an inch or two of rain for some areas. This will present an elevated risk for flash flooding...particularly in areas of terrain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-040900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 402 AM EDT Sat Aug 3 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 3, 1:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
125 PM EDT Sat Aug 3 2024
NYZ010-019-020-085-031830-
Chautauqua-Cattaraugus-Southern Erie-Northern Erie-
125 PM EDT Sat Aug 3 2024
...HEAVY RAIN WILL AFFECT AREAS JUST EAST OF LAKE ERIE FROM WEST
SENECA TO FREDONIA...
At 121 PM EDT, an area of slow moving showers and thunderstorms was
producing heavy rain roughly from Fredonia to West Seneca, including
Interstate 90 and nearby locations. These storms will remain nearly
stationary during the next hour resulting in ponding of water in
areas with poor drainage. Those traveling in these areas should be
alert for flooding and closed roadways in low lying areas. The rain
will intensity will diminish later this afternoon. Total rainfall
amounts of 2 inches are possible.
Locations impacted include...
West Seneca, Lackawanna, Dunkirk, Fredonia, Hamburg, East Aurora,
Evans, Elma, Boston, Eden, Orchard Park, Silver Creek, Blasdell,
Angola, North Collins, Woodlawn Beach State Park, Lake Erie State
Park, Derby, Wales Center, and Elma Center.
This includes Interstate 90 between exits 56 and 59.
Heavy rainfall is occurring and may lead to localized flooding. Do
not drive your vehicle through flooded roadways.
LAT...LON 4240 7948 4258 7923 4259 7919 4263 7916
4270 7907 4289 7865 4277 7850 4227 7932
TIME...MOT...LOC 1721Z 242DEG 2KT 4267 7892
ApffelNearby
Special Weather Statements in New York, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.